Period and Tamoxifen

krisrey
krisrey Member Posts: 194
edited March 2014 in Breast Cancer #1
Hi Everybody,
I am wondering who of you that are on tamoxifen and got their periods back. I have been on it for 15 months and had not had a period since 7/03. I went for my six month check at my GYN and she was running a baseline pelvic ultrasound and it showed I had cysts. She watched and they did go away. She also ran that blood test that determines where you are as far as menopausal status. It came back that I was Pre-menopausal, which surpised her because I had not had a period in 15 months, but at the same time when she did the ultrasound, it did show signs of ovarian activity. Then two days later I got my period!!! and three weeks after that I got it again.
I am 43 and don't really want it back, and would really just like to have my ovaries and uterus out because of all the increased risk of cancer. I go back to my GYN in February to discuss this removal of these pesky organs!
Did any of you women get your period back after being in "chemo" pause?
Also, My ocon was going to switch me after two years to one of the newer drugs. I guess she was assuming that I would stay post-menopausal. Now I guess I can't get on one of the better drugs...right??
Any ideas here would be greatly appreciated.
Thanks,
Kris

Comments

  • sassysally
    sassysally Member Posts: 150
    Kris, have your obgyn change you to arimidex. My obgyn was reluctant to take out both ovaries even though I wanted them both gone. I got over ruled, and he left on in. Two yrs later the one was cyst filled and had to do it all over again. Be persistant. Your obgyn will try to convince you to keep at least one ovary. DONT DO IT!!! If you do, you may be back in two yrs for the same thing like me. Get it all out at once. Any other questions, let me know. PEACE
  • tlmac
    tlmac Member Posts: 272 Member
    Hi Chris, There are many premenopausal women taking the new class of aromatase inhbitor drugs. An injection of Lupron will suspend the normal activity of your ovaries, assuming they are functioning normally, and allow you to move from Tamoxifen to Arimidex or Femara. Recent studies have confirmed that they have a higher success rate of preventing recurrance so doctors are starting to get on board. There are side effects, for some worse than others. My only complaint with Arimidex is joint pain which is easier for me to live with than the threat of uterine cancer or blood clots. I'm much more comfortable with the statistics in my favor. You will also find some gynecologists who refuse to consider taking out organs that are currently functioning and healthy. Look for one more responsive to your concerns if there's no room for discussion with yours. Good luck!
    terri
  • troyryans
    troyryans Member Posts: 24
    Although a bit different in my case as I have only been on tamoxifen for just over two months, and I am taking it because I have atypical hyperplasia and a BIG family history of breast cancer, I am also premenopausal (47)...thought I would pass along my comments for what they are worth. Although only being on tamox for 60 days, I immediately skipped my first period, which was a surprise that I would so quickly (I have always been very regular...almost too regular, actually!). However, this month, watch out! Could barely stand and walk without running to the bathroom...ugh.

    My onc said to expect that my periods would stop while on tamoxifen, but that my ovaries would still be working and that I could still get pregnant. So, my feeling is that it will be touch and go for a bit until my system works itself out, and that I need to be vigilant in watching for any trouble signs and to keep all my tests and appointments.

    Also, I was told that for someone in my situation (no cancer at this point) that the tamoxifen is the only medicine right now, and because I don't have cancer, armidex would not be the medicine of choice for me.

    Don't know if this helps, but thought I would pass it along.

    Kathy
  • SusanAnne
    SusanAnne Member Posts: 245
    Hi Kris,

    I was on tamoxifen for 8 months and tested that I was menopausal so I asked to be switched to Arimidex. 2 months after switching, my period came back. My GYN was of the thought that my body was just adjusting to the change in meds so I stayed on the arimidex and waited. I got a second period and that was Oct. 29th, nothing since then though. She did do an endometrial biopsy which came back fine and retested the FSH levels which still showed I was menopausal, just not as strongly as the initial test. I'm hoping for status quo, but if my period returns most likely I will have the ovaries out. So the saga continues......
    Susan
  • lindatn
    lindatn Member Posts: 229
    I am on tamoxifen and have for two years. I have been reading your post on having surgery, removing ovaries etc. Remember one of the things that may keep cancer away is our immune system, nothing is harder on the immune system then surgery so food for thought. Arimidex and others have a long way to go to past the test of time. Lupron shots might be safer then the surgery but it is a strong drug in it own right. My husband took it while he was on radiation for prostate cancer complained the whole time non-stop of hot flashes and worried about bone loss.We are often like a squrriel in a cage just chasing our tail around. Linda
  • krisrey
    krisrey Member Posts: 194
    lindatn said:

    I am on tamoxifen and have for two years. I have been reading your post on having surgery, removing ovaries etc. Remember one of the things that may keep cancer away is our immune system, nothing is harder on the immune system then surgery so food for thought. Arimidex and others have a long way to go to past the test of time. Lupron shots might be safer then the surgery but it is a strong drug in it own right. My husband took it while he was on radiation for prostate cancer complained the whole time non-stop of hot flashes and worried about bone loss.We are often like a squrriel in a cage just chasing our tail around. Linda

    Hi Linda,
    Thanks for responding to my post. I am not wanting to have the additional surgery but at this time I may not have the option. I have been having a problem with ovarian cysts (which is due to the tamox) and now getting my period every 21 days. So my GYN thinks it may be time to consider removing them. I do not want to go on lupron shots. I eat healthy and am a big supporter of exersice (i am a personal trainer) so I do everything I can to take care of myself physically. It just gets scary when the doc keeps running a CA-125 and having uterin biopsies (all of which have come out ok) to be sure nothing else is going on with the ovaries. I feel fortunate that my GYN is monitoring me so closely. She said because of the tamox, it just puts a little twist in things so she wants to watch me closely. Otherwise I would like to stay on the tamox, I have had no problems at all. I have not gained weight (which scared the heck out of me), and it helps keeping the bones strong.
    Kristen
  • debulrich
    debulrich Member Posts: 1
    hi krisey
    i have been taking tamoxifen for 8 months and i just got my period i am 40 years old i have an appt. with my gyno on tues. i am hoping he will think about removing every thing, how are you making out. my e-mail is [email protected]